Author: V. Dimov, M.D.
Reviewer: A. Aneja, M.D.
A 78-year-old African American male (AAM) with a past medical history (PMH) of diabetes type 2 (DM2), chronic renal insufficiency (CRI), and hypertension (HTN) is admitted to the hospital with a chief complaint (CC) of confusion for several hours. The blood glucose was 40 mg/dL.
He was given one ampule of D50 by the EMS and was admitted for a D10W IV drip and evaluation.
Lasix (furosemide), glyburide, rosiglitazone (Avandia), aspirin (ASA), famotidine (Pepcid).
Chest, CVS, abdomen: WNL.
Neuro: AAO x 3, nonfocal.
At baseline, BUN 25 mg/dL, Cr 2.3 mg/dL.
Hypoglycemia due to the combination of oral DM medications and CRI (low creatinine clearance).
The patient had no further symptoms, his blood glucose was stable, his PO meds were adjusted (glyburide was stopped), and he was discharged (D/C'd) home within 24 hours.
Why are we presenting this case?
During his hospital stay, the nurse noted some changes on the monitor - the QRS complex was changing its size. See the telemetry strip (click to enlarge the image).
Electrical alternans (click to enlarge the image).
This ECG phenomenon is called electrical alternans and can be caused by the variety of conditions.
The classic example is a pericardial effusion with the heart "swinging" in it and changing its location and proximity to the chest wall (where the electrodes are) from beat to beat. See the 2D Echo video from Texas Heart Institute.
Our patient did not have any serious condition and was discharged home.
Cardiac Tamponade and Electrical Alternans. Texas Heart Institute, video.
Electrical Alternans. eMedicine.
Electrical Alternans. NEJM Images.
Pericardial effusion with electrical alternans. ECG Library.
Swinging of the heart and electrical alternans due to a large pericardial effusion. NEJM, 10/2009.